Alert archive / Kansas / Blizzard Warnings in 2022

Blizzard Warning 1, NWS Wichita, KS

March 17, 20224 counties in Kansas

NWS Wichita, KS issued this blizzard warning at Mar 17, 2022, 2:02 PM CDT for 4 counties in Kansas. It took effect at Mar 17, 2022, 9:00 PM CDT. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 17, 2022, 2:02 PM CDT (19:02 UTC)
In effect from
Mar 17, 2022, 9:00 PM CDT
Expired
Mar 18, 2022, 2:26 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

What was reported inside it

TimeReportWhereRemark
Mar 17, 11:43 PM CDTSNOW 11 Nw Russell, KSVISIBILITY WAS DOWN TO 1/4 OF A MILE AT TIMES DUE TO BLOWING SNOW.
Mar 17, 11:45 PM CDTSNOW 0.51 Ene Great Bend, KSREPORTED A COUPLE CAR SLIDE OFFS DUE TO SNOW PACKED ROADS.
Mar 18, 2:29 AM CDTSNOW 2Russell, KS1 TO 2 INCHES OF SNOW WAS REPORTED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS43 KICT 171902
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
202 PM CDT Thu Mar 17 2022

KSZ032-033-047-048-180915-
/O.UPG.KICT.WS.A.0004.220318T0200Z-220318T1400Z/
/O.NEW.KICT.BZ.W.0001.220318T0200Z-220318T1400Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
202 PM CDT Thu Mar 17 2022

...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CDT
FRIDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  5 to 8 inches, although locally higher amounts are possible.
  Strong north winds will gust up to 50 mph.

* WHERE...Russell, Lincoln, Barton and Ellsworth Counties.

* WHEN...From 9 PM this evening to 9 AM CDT Friday. The heaviest
  snowfall will likely fall during the overnight hours. 

* IMPACTS...Plan on near-whiteout conditions at times due to
  strong winds combined with falling and blowing snow. Dangerous
  travel conditions are likely, and will impact the morning 
  commute. Strong winds combined with the heavy wet snow could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ050-180915-
/O.UPG.KICT.WS.A.0004.220318T0200Z-220318T1400Z/
/O.EXA.KICT.WW.Y.0009.220318T0200Z-220318T1400Z/
Rice-
Including the cities of Lyons and Sterling
202 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CDT FRIDAY...

* WHAT...A changeover to wet snow expected. Total snow
  accumulations of 1 to 4 inches, although locally higher amounts
  are possible across northwest Rice county. Strong north winds 
  will gust up to 50 mph.

* WHERE...Rice County.

* WHEN...From 9 PM this evening to 9 AM CDT Friday.

* IMPACTS... While most of the snow accumulation will be on grassy
  surfaces, roads and highways could become partially snow packed,
  slushy and slick. The hazardous conditions will impact the 
  early morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ049-051-067-180915-
/O.CON.KICT.WW.Y.0009.220318T0200Z-220318T1400Z/
Saline-McPherson-Reno-
Including the cities of Salina, McPherson, and Hutchinson
202 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 PM THIS
EVENING TO 9 AM CDT FRIDAY...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 3
  inches. Strong north winds will gust up to 50 mph.

* WHERE...Saline, McPherson and Reno Counties.

* WHEN...From 9 PM this evening to 9 AM CDT Friday.

* IMPACTS...While most of the snow accumulation will be on grassy
  surfaces, roads and highways could become partially snow packed,
  slushy and slick. The hazardous conditions will impact the early
  morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
534 
WWUS43 KICT 180241
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
941 PM CDT Thu Mar 17 2022

KSZ032-033-047-048-181400-
/O.CON.KICT.BZ.W.0001.000000T0000Z-220318T1400Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
941 PM CDT Thu Mar 17 2022

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations 
  of 5 to 8 inches, although locally higher amounts are 
  possible. Strong north winds will gust up to 50 mph.

* WHERE...Russell, Lincoln, Barton and Ellsworth Counties.

* WHEN...From 9 PM this evening to 9 AM CDT Friday. The heaviest 
  snowfall will likely fall during the overnight hours.

* IMPACTS...Plan on near-whiteout conditions at times due to
  strong winds combined with falling and blowing snow. Dangerous
  travel conditions are likely, and will impact the Friday morning
  commute. Strong winds combined with the heavy wet snow could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ049>051-067-181400-
/O.CON.KICT.WW.Y.0009.000000T0000Z-220318T1400Z/
Saline-Rice-McPherson-Reno-
Including the cities of Salina, Lyons, Sterling, McPherson, 
and Hutchinson
941 PM CDT Thu Mar 17 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT
FRIDAY...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 3 
  inches. Strong north winds will gust up to 50 mph.

* WHERE...Saline, McPherson and Reno Counties.

* WHEN...From 9 PM this evening to 9 AM CDT Friday.

* IMPACTS...While most of the snow accumulation will be on 
  grassy surfaces, roads and highways could become partially 
  snow packed, slushy and slick. The hazardous conditions will 
  impact the early Friday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
282 
WWUS43 KICT 180726
WSWICT

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wichita KS
226 AM CDT Fri Mar 18 2022

KSZ032-033-047-048-181400-
/O.CAN.KICT.BZ.W.0001.000000T0000Z-220318T1400Z/
/O.EXA.KICT.WW.Y.0009.000000T0000Z-220318T1400Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
226 AM CDT Fri Mar 18 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CDT THIS
MORNING...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Wet snow. Additional snow accumulations of 1 to 3 inches.
  North winds gusting to around 45 mph at times.

* WHERE...Russell, Lincoln, Barton and Ellsworth Counties.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...While most of the snow accumulation will be on grassy
  surfaces, roads and highways could become partially snow packed,
  slushy and slick. The hazardous conditions will impact the Friday
  morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ049>051-067-181400-
/O.CON.KICT.WW.Y.0009.000000T0000Z-220318T1400Z/
Saline-Rice-McPherson-Reno-
Including the cities of Salina, Lyons, Sterling, McPherson, 
and Hutchinson
226 AM CDT Fri Mar 18 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS
MORNING...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 2
  inches. North winds gusting to around 45 mph at times.

* WHERE...Saline, McPherson and Reno Counties.

* WHEN...Through 9 AM CDT Friday morning.

* IMPACTS...While most of the snow accumulation will be on 
  grassy surfaces, roads and highways could become partially 
  snow packed, slushy and slick. The hazardous conditions will 
  impact the early Friday morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this blizzard warning went out at Mar 17, 6:32 AM CDT, 7 hours 30 minutes earlier.

Area forecast discussion, Mar 17, 6:32 AM CDT, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 AM CDT Thu Mar 17 2022

.SHORT TERM...(Today through Saturday night)
Issued at 250 AM CDT Thu Mar 17 2022

Mother Nature is showing her split personality as Spring
transitions to Winter tonight/Friday and then back to Spring this
weekend. Main impact will be wind and snow resulting in a late
season Winter storm for portions of central Kansas with a rather
welcome widespread precip event (be it snow or rain) across the
entire area. Upper trof will continue to develop over the southern
Rockies this morning before emerging across the central/southern
Plains later today/tonight as a negative tilt closed low. The
slower/deeper solution will now focus the best frontogenesis/lift
in the transition zone from rain to snow over central Kansas
tonight. This with a suggestion of elevated instability supports
potential for banded/locally heavy snowfall rates. However, near
surface and road temperatures will likely be a mitigating factor
to limit maximum snowfall accumulations. Nonetheless, strong north
winds combined with snowfall rates will result in low visibility
at times with several inches of snow likely, more so on grassy
areas. So will issue a Winter Storm Watch for locations
along/west of a Lincoln to Ellsworth to Lyons line and buffer it
with a Winter Weather Advisory as far east as a Salina to
McPherson to Hutchinson line. Otherwise, welcome rainfall will
affect the rest of south central and southeast Kansas with some
embedded thunder expected this evening. A transition to snow is
possible as far east as the Kansas turnpike with perhaps up to a
slushy inch on grassy surfaces possible before ending early Friday
morning. Strong north winds will also affect the turnpike
corridor and a Wind Advisory will be needed for those areas,
though will leave to Day shift to issue or incorporate into
possible expansion of Winter headlines. Some lingering light
precip/mix will linger in the trailing deformation zone Friday
across the Flint Hills and southeast Kansas. We will rebound back
into Spring by Saturday with temperatures back above climo.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 250 AM CDT Thu Mar 17 2022

The weekend will finish out very pleasant as highs climb back up
into the 70s again. The early part of next week still looks
unsettled as another upper low migrates northeastward across the
Plains. The exact track and evolution of this system and the
attendant synoptic features remain less than certain, though
chances for another round or two of meaningful precip looks good.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 616 AM CDT Thu Mar 17 2022

* Widespread aviation impacts over the next 24-36 hours

Early this morning, a frontal boundary stretched from Wisconsin to
western Texas. On the southern end of that front, a deepening
surface low was moving slowly east through the Texas Panhandle. The
frontal boundary basically bisects central Kansas. The front will be
slow to move this morning, but will eventually push more quickly
southeast by this evening as the Texas surface low moves quicker to
the east into Oklahoma. During the day today, gusty winds (20-35kt)
will develop on the warm and cool side of the front. By this
afternoon, a fairly rapid increasing in low to mid level moisture
will give rise to an increased risk of low CIGs from NW to SE across
central/south-central KS. Those low CIGs will eventually spread
southeast into the remainder of southern Kansas by tonight, with
widespread IFR/MVFR CIGs expected. A period of LIFR CIGs will be
possible tonight, especially central KS. Southern KS may see LIFR
CIGs as well, but confidence isn't as high as it is across central
Kansas.

Meanwhile, as CIGs lower, the risk of widespread precipitation will
increase. SHRA and scattered TSRA will develop from central OK north
into southern KS, with light to moderate RA developing further
north across central KS. The SHRA and TSRA will pivot ENE across
southern KS through this evening, then move off into the Ozarks
late tonight. The light to moderate RA over central KS will
increase in intensity by the evening and pivot east across
southern KS overnight. Where surface temperatures cool the most,
the RA will mix with, or change to, SN for a time, possibly with a
period of moderate to heavy SN and significant reductions in VIS.
The greatest risk of SN impacts looks to be from KDDC northeast
through KRSL/KSLN/KGBD, with slushy accumulations forecast. That
is also when the greatest risk of LIFR conditions will be. Precip
will eventually wind down from west to east on Friday.

Martin

&&

.FIRE WEATHER...
Issued at 250 AM CDT Thu Mar 17 2022

Warm and breezy conditions in southeast Kansas may support a few
hours of very high grassland fire danger early this afternoon.
Likewise, marginally very high fire danger is possible behind a
cold front in central Kansas early this afternoon. However,
increasing chances for rain by late afternoon will lessen the fire
danger.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  35  53  32 /  50 100  30   0
Hutchinson      63  33  53  30 /  60 100  30   0
Newton          67  34  51  31 /  50 100  40   0
ElDorado        71  35  51  32 /  40 100  40   0
Winfield-KWLD   74  37  52  32 /  40 100  40   0
Russell         52  29  53  28 /  70 100  10   0
Great Bend      53  30  52  29 /  70 100  10   0
Salina          59  34  53  29 /  60 100  30   0
McPherson       61  33  52  30 /  60 100  30   0
Coffeyville     77  42  51  33 /  10 100  60   0
Chanute         76  39  49  33 /  10 100  60   0
Iola            75  39  48  33 /  10 100  70   0
Parsons-KPPF    77  41  49  33 /  10 100  60   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this evening through Friday morning for
KSZ032-033-047-048-050.

Winter Weather Advisory from 9 PM this evening to 9 AM CDT
Friday for KSZ049-051-067.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RM
FIRE WEATHER...KED
Hazardous weather outlook, Mar 17, 3:24 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
324 AM CDT Thu Mar 17 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
324 AM CDT Thu Mar 17 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A late season Winter storm looks to impact central Kansas tonight.
Heavy wet snow and strong winds will create low visibility and poor
travel conditions. Refer to the Winter Storm Watch and Winter
Weather Advisory for details.

A few hours of marginally very high grassland fire danger is
possible early this afternoon for far southeast Kansas and central
Kansas.

There is a chance for thunderstorms late this afternoon and evening,
mainly across south central and southeast Kansas. The storms are not
expected to be strong or severe.

Strong north winds will affect much of the area tonight into Friday
morning with gusts to around 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A snow rain mix may linger across parts of south central Kansas and
the Flint Hills on Friday morning. Snow accumulations are expected
to be less than an inch.

Warmer and breezy weather will return by Sunday afternoon resulting
in very high grassland fire danger across the entire area.

There remains a slight chance for strong to marginally severe
thunderstorms across far southern Kansas on Monday afternoon into
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:01 AM CDTWinter Storm WatchICTBarton, Ellsworth, Lincoln, Rice, Russell11 hr
Mar 17, 3:01 AM CDTWinter Weather AdvisoryICTBarton, Butler, Chase, Cowley, Ellsworth, Harvey and 9 more31 hr
Mar 17, 1:46 PM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more22 hr

Nearby

Blizzard Warnings in Kansas, 2022Every blizzard warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.